Sometimes, you may begin to wonder what’s worse—the depression and mania or the side effects from the medications used to control the depression and mania. In fact, one of the main reasons that people with bipolar disorder stop taking their medications is because they simply can no longer tolerate the negative side effects. And who can blame them? Nobody likes to gain 30 pounds, feel groggy all day, become forgetful, walk around feeling dizzy, shake, twitch, feel nauseous, or have an anxiety attack. Yet, all of these side effects and more are possible with one medication or another used to treat bipolar symptoms.
Fortunately, there are a number of techniques for controlling some of the worst side effects. Not all of them are perfect, but the strategies described here, which you and your doctor may consider, can frequently reduce or even eliminate negative side effects.
Warning: Do not try any of the techniques offered here without first consulting with your physician/psychiatrist. We offer these only as possible ideas for discussion. Never make adjustments on your own.
Consult your doctor
When you experience a particularly unpleasant side effect, a common impulse is to stop or change the medications on your own. Try to avoid this at all costs—talking to you doctor is the best way to manage the side effects without causing further problems. Something else completely unrelated to the medication may be going on, and your doctor can help you sort it all out. If a medication adjustment is required, he or she can also assist you with making those changes.
Tip: Before you begin taking a new medication, ask your doctor to explain the most common and serious side effects, so you know what to watch out for and what to do if you notice a particular side effect.
Ramp up slowly
When you first start taking a medication, side effects tend to be more common, because your body must get acclimated to the new substance you’re ingesting. Just as ramping up your exercise routine too fast can make you feel ill, starting out with full doses of a medication can cause imbalances in your system.
Your doctor will probably increase the dosage gradually to help you avoid or diminish the intensity of the side effects. Don’t increase the medication any faster than is recommended. And if you don’t feel well as you are increasing the dose, ask your doctor if you can increase even more slowly.
Change medication times
If you typically take a medication in the morning, and it makes you too drowsy for work, your doctor may recommend that you take it in the afternoon or evening. If you cannot sleep when you take a particular medication at night, your doctor may recommend taking it earlier in the day.
Reduce the medication dose
One of the most common strategies used to reduce side effects is to reduce dosage. After adjusting medication doses upward to get the desired effect, you can sometimes back down a bit without losing the benefit. This isn’t always possible, but it is often one of the first things your doctor will suggest.
Switch to an extended-release version of a medication
Many medications come in extended-release tablets that release the medication to your bloodstream gradually rather than all at once. Consult your doctor concerning your options.
Tip: If no extended-release version of the medication exists, your doctor may recommend that instead of taking one large dose, you take two or more smaller doses throughout the day. This makes taking the medication less convenient, but it may help alleviate the side effects.
Add another medication to counteract the negative side effect
For example, if you experience weight gain on Depakote, your doctor may prescribe Topamax in an attempt to reduce weight gain.
We’ve read other articles that recommend dieting and exercising more, which is certainly an option, but such suggestions usually come from people who haven’t experienced a persistent weight problem or don’t know just how frustrating it is to gain 30 or 40 pounds due to a medication that’s supposed to make you feel better.
However, if you are uncomfortable adding more medications and want to pursue more dietary and exercise strategies, then your doctor may have you consult with a nutritionist or physical therapist, who can give you some ideas on small changes that you might be able to make to at least reduce some of these effects.
If a medication causes intolerable side effects, your doctor may wean you off your current medication and prescribe a new medication that’s less likely to produce the same side effect.
Some medications can dry out your mouth, and if you have to talk during the day (as most people are wont to do), this can become very annoying. Sucking on a sugar-free lozenge or sipping water throughout the day can help, but if it becomes too much of a problem, you may want to consult your doctor about other options.
Tip: Your local pharmacy probably has some over-the-counter products specifically developed for reducing dry mouth—dental rinses and such. Ask your pharmacist about what is available.
Caution: If you are on lithium, be very cautious about changing your water intake drastically in any direction—up or down. Even taking small sips, if you are doing it all day, could be enough to change the lithium concentration in your blood and change the effects. Reducing your fluid intake can increase the blood level and create lithium toxicity, a potentially life-threatening situation.
Including the full range of interventions
Although medication is the first-line treatment for bipolar depression and mania, it is not the only treatment. By combining medication with various types of therapies, including psycho-education (books, tapes, and so on), cognitive behavioral therapy, interpersonal and social rhythm therapy, and relationship and family therapy, you may be able to reduce your reliance on medications alone, which could result in fewer side effects.
Knowing when to call your doctor
In this article, we address some common, annoying side effects and advise you to contact your physician to discuss any side effects and possible adjustments to deal with these. There are some situations, however, that are potential emergencies. If you experience any of the following side effects, call your doctor immediately:
- Overheating or dehydration: If you feel hot, dizzy, or faint, head to a cooler area or take a cool shower or bath and drink plenty of fluids. Call your doctor to report your symptoms.
- Chest pain, shortness of breath, or persistent elevated or irregular heart beats: These symptoms could be related to a number or possible side effects or blood level problems and are medical emergencies.
- Skin reactions: Allergies and skin reactions can happen with any medication and should be reported immediately. Some medications can cause severe and dangerous skin conditions.
- Seizures or loss of consciousness: Seizures and loss of consciousness may be related to various medication side effects and should be considered a medical emergency.
- Involuntary muscle movements: Some medications can cause muscle reactions that need to be addressed before they become long-term problems.
- Suicidal thoughts, severe agitation or worsening of your symptoms: Although these are not necessarily side effects of any medication, some medications may aggravate your bipolar symptoms or simply fail to treat them, leading to thoughts of suicide or other negative emotional and behavioral symptoms.
Remember, you don’t have to simply tough it out when you experience side effects. Call your doctor and see if there is anything else you can do to reduce or eliminate the ill effects of your medication.